Printer Friendly

Gabapentin for the treatment of tinnitus: A case report.

Abstract

The objective of this article is to discuss the clinically effective use of gabapentin in patients with tinnitus. The author describes the case of a man who came to the office complaining of tinnitus of 10 months' duration. The patient was started on gabapentin and maintained on a regimen of 500 mg/day in divided doses. Subsequently, he reported that he was free of tinnitus approximately 23 days a month and that he experienced a 75% decrease in symptoms during the remaining days. At 2 years 'followup, he remains noise- and pain-free on 500 mg/day of gabapentin.

Introduction

Many possible etiologies have been suggested for tinnitus, but its pathophysiology remains unknown) Among the possible causes are an extra-auditory response to respiratory, vascular, or muscular stimuli, a reaction to drug therapy, cochlear deterioration, microvascular compression of the VIIIth cranial nerve, [2] and turbulent flow in the ipsilateral internal carotid artery (pulsatile tinnintus). [3] The consequences of tinnitus range from minor irritation to a significant impairment in quality of life.

The conventional workup includes a careful otolaryngologic examination, audiologic assessment, and blood profile analysis. Treatment options range from retraining therapy (to eliminate the perception of tinnitus), [4] hyperbaric oxygen therapy, [5] carotid artery stenting (for pulsatile tinnitus), selective cochlear neurotomy, maskers, biofeedback, and drug therapy with antidepressants, benzodiazepines, lidocaine, the calcium channel blocker nimodipine, or botulinum toxin. [6]

Case report

In this article, the author describes the case of a patient with tinnitus who was successfully treated with the antiepileptic medication gabapentin.

A 56-year-old man was seen by his primary care physician for treatment of an ear infection. Shortly after completing a subsequent 2-week course of antibiotic therapy, the patient began to experience a ringing in both ears. He was re-evaluated by his family physician and referred to an otolaryngologist, who declined to prescribe any further treatment. Ten months later, the condition still persisted and the patient came to the author's pain clinic.

The patient's medical history included hypertension, coronary artery disease, and gout, all of which were medically managed and stable. The patient reported that his bilateral tinnitus was not painful, but it was continuous and it worsened at night to the point that it interrupted his sleep.

On physical examination, the patient had no palpable tenderness in his ears, temporomandibular joints, sinuses, or neck. Palpation did not elicit paresthesia in his cranial nerves. The patient had no carotid or temporal artery bruits. In all, the author noted that the ENT examination was normal.

The only two specific factors in the patient's history that might be related to the onset of tinnitus were his ear infection and the antibiotic therapy. Either of these factors could have caused a nerve injury that resulted in his tinnitus.

In light of this possibility, the patient was prescribed a 2-week course of gabapentin, at 100 mg three times a day, and oral amitriptyline, at 10 mg once each evening. Within 24 hours of starting drug therapy, the patient's tinnitus ceased. However, at the end of the 2 weeks, the patient's gabapentin supply was depleted (be continued to take the amitriptyline) and his tinnitus immediately returned. The patient returned for a new prescription, and his dose of gabapentin was increased to 300mg three times a day; the amitriptyline dosage was not changed. When the patient began to experience sedation, his gabapentin dosage was decreased to 500 mg/day in divided doses.

Ever since, the patient has experienced a good response to therapy. He reported that he was free of tinnitus approximately 23 out of every 30 days. Moreover, even during those days when he did experience tinnitus, he estimated that its severity had decreased by 75%. At 2 years' followup, he remains noise- and pain-free on 500 mg/day of gabapentin.

Discussion

Gabapentin is an antiseizure medication that is increasingly being used as a treatment for neuropathic pain. It has been prescribed in dosages as high as 600 mg three times a day with minimal side effects. If one of the etiologies of tinnitus is indeed nerve injury or irritation, it stands to reason that such a patient would be likely to respond to a neuropathic medication.

The patient described in this report experienced a rapid and sustained response to gabapentin. When his medication was interrupted, his tinnitus returned to its baseline level. When the gabapentin was restarted, the tinnitus was significantly alleviated again. Therefore, it would appear that this patient's tinnitus had a neuropathic cause.

The patient's amitriptyline regimen, which had been prescribed primarily to help improve his sleep, did not change from the original 10-mg/day dosage at any point during the course of therapy. Even when the patient's gabapentin had run out after the first 2 weeks of therapy, he continued to take the amitriptyline. It is noteworthy that the tinnitus returned during the period when the patient was taking amitriptyline but not gabapentin. Therefore, even though antidepressants can be effective as a therapy for tinnitus that is associated with depression, [7] it is not probable that it played a role in this case.

Except in patients who have a major pathology (e.g., tumor, aneurysm, etc.), the best management for tinnitus has been reported to be a behavioral approach. [8] However, other modalities, including medications, can help as well. As this case demonstrates, tinnitus might be caused by an underlying nerve injury. If so, gabapentin might be of benefit, as it was in this patient.

From the Pain Institute of Northeast Florida, Orange Park, Fla.

Reprint requests: John Joseph Zapp, MD, Pain Institute of Northeast Florida, 2021 Kingsley Ave., Suite 102, Orange Park, FL 32073. Phone: (904) 276-5400; fax: (904) 276-5430.

References

(1.) Peifer KJ, Rosen GP, Rubin AM. Tinnitus: Etiology and management. Clin Geriatr Med 1999;15:193-204, viii.

(2.) Ko Y, Park CW. Microvascular decompression for tinnitus. Stereotact Funct Neurosurg 1997;68:266-9.

(3.) Emery DJ, Ferguson RD, Williams JS. Pulsatile tinnitus cured by angioplasty and stenting of petrous carotid artery stenosis. Am J Otolaryngol Head Neck Surg 1998;124:460-1.

(4.) Wilson PH, Henry JL, Andersson G, et al. A critical analysis of directive counselling as a component of tinnitus retraining therapy. Br J Audiol 1998;32:273-86.

(5.) Lamm K, Lamm H, Arnold W. Effect of hyperbaric oxygen therapy in comparison to conventional or placebo therapy or no treatment in idiopathic sudden hearing loss, acoustic trauma, noise-induced hearing loss and tinnitus. A literature survey. Adv Otorhinolaryngol 1998;54:86-99.

(6.) Bryce GE, Morrison MD. Botulinum toxin treatment of essential palatal myoclonus tinnitus. J Otolaryngol 1998;27:213-6.

(7.) Dobie RA, Sullivan MD, Katon WJ , et al. Antidepressant treatment of tinnitus patients. Interim report of a randomized clinical trial. Acta Otolaryngol 1992;112:242-7.

(8.) Feenstra L. The management of tinnitus with or without Meniere's disease. Acta Otolaryngol Suppl 1997;526:47-9.
COPYRIGHT 2001 Medquest Communications, LLC
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2001, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

 Reader Opinion

Title:

Comment:



 

Article Details
Printer friendly Cite/link Email Feedback
Comment:Gabapentin for the treatment of tinnitus: A case report.
Author:Zapp, John Joseph
Publication:Ear, Nose and Throat Journal
Article Type:Brief Article
Geographic Code:1USA
Date:Feb 1, 2001
Words:1135
Previous Article:Second malignant neoplasms of the head and neck in survivors of retinoblastoma.
Next Article:LETTERS TO THE EDITOR.
Topics:


Related Articles
Diagnosis and treatment of lipomas of the internal auditory canal.
Lateralized carotid artery: An unusual cause of pulsatile tinnitus.
The enigma of tinnitus. (Editorial).
Central tinnitus: A case report. (Original Article).
Panic disorder in otolaryngologic practice: A brief review. (Special Contribution).
Electronystagmography: Frequently overlooked significant findings. (Vestibulology Clinic).
Pharmacologic manipulation of the labyrinth with novel and traditional agents delivered to the inner ear. (Original Article).
Assessment of intravenous lidocaine for the treatment of subjective tinnitus.
New neuropathy treatment guidelines.
Lidocaine for the relief of incapacitating tinnitus.

Terms of use | Copyright © 2014 Farlex, Inc. | Feedback | For webmasters